Alert archive / Oklahoma / Flash Flood Warnings in 1998

Flash Flood Warning 4, NWS Norman, OK

January 4, 1998Atoka County, Bryan County, Choctaw County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jan 4, 1998, 10:47 PM CST for Atoka County, Bryan County, Choctaw County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 1998, 10:47 PM CST (04:47 UTC)
Expired
Jan 5, 1998, 2:00 AM CST
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties

Counties Atoka County, OK, Bryan County, OK, Choctaw County, OK

The radar

The Norman radar (KTLX), 181 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
377 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 050448
FFWOKC
OKC005-013-023-127-050800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1047 PM CST SUN JAN 4 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 200 AM CST FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHEAST OKLAHOMA
     PUSHMATAHA...ATOKA...CHOCTAW AND BRYAN

AT 1047 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND 
THUNDERSTORMS...SOME PRODUCING VERY HEAVY RAIN ACROSS 
PUSHMATAHA...ATOKA...CHOCTAW AND BRYAN COUNTIES IN SOUTHEAST 
OKLAHOMA. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO 
MOVE NORTHEAST ACROSS THESE AREAS...WHICH ARE ALREADY SATURATED DUE 
TO RECENT RAINFALL. 

IN NORTHERN ATOKA COUNTY...SH-131 WAS REPORTED CLOSED 1 MILE EAST OF 
WARDVILLE DUE TO HIGH WATER. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS
OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS,
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

22
H

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 9:55 PM CST, 52 minutes earlier.

Area forecast discussion, Jan 4, 9:55 PM CST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
955 PM CST SUN JAN 4 1998

WL TRIM BACK ZR ADVSY TO NWRN OK AS TEMPS ARE ABV FRZG ACRS ERN AND
SRN PTNS OF ADVSY... AND SHUD RMN THAT WAY OVRNGT. WL CONT FFA FOR
SRN PTN OF AREA. HVIEST RN XPCTD TO CONT TO BE ALNG STNRY FNT IN
SERN OK... WL KEEP CURRENT WATCH CONFIGURATION DUE TO LOW FFG VALUES
OVR RMNDR OF AREA.

32

.OKC...
OK...FREEZING RAIN ADVSY TNGT ZNS 04>6..09>11..1j5.
     FFA TNGT ZNS 27>32...38>53.
TX...FFA TNGT ZN 90.

In the hours before

Local storm report, Jan 4, 7:20 PM CST, 3 hours 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
820 PM CDT SUN JAN 04 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

750 PM       THALIA                 TX     1 INCH HAIL
1/04/98      FOARD

810 PM       LOCKETT                TX     .88 INCH HAIL
1/04/98      WILBARGER

CW
Local storm report, Jan 4, 7:45 PM CST, 3 hours 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
845 PM CDT SUN JAN 04 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

815 PM       VERNON                TX       1 INCH HAIL IN W AND SW
1/04/98      WILBARGER                      PART OF TOWN

CW
Local storm report, Jan 4, 8:17 PM CST, 2 hours 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
820 PM CDT SUN JAN 04 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

750 PM J      THALIA                 TX     1 INCH HAIL
1/04/98      FOARD

810 PM       LOCKETT                TX     .88 INCH HAIL
1/04/98      WILBARGER

CW
Local storm report, Jan 4, 8:47 PM CST, 2 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
845 PM CDT SUN JAN 04 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

815 P"M       VERNON                TX       1 INCH HAIL IN W AND SW
1/04/98      WILBARGER                      PART OF TOWN

CW
Local storm report, Jan 4, 8:50 PM CST, 1 hour 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
950 PM CDT SUN JAN 04 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

946 PM       ELECTRA                TX      .88 INCH HAIL
1/04/98      WICHITA

CW
Local storm report, Jan 4, 9:51 PM CST, 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
950 PM CDT SUN JAN 04 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

946 PJM       ELECTRA                TX      .88 INCH HAIL
1/04/98      WICHITA

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 6:10 PM CSTFlash Flood WarningOUNChoctaw, Pushmataha3 hr
Jan 4, 8:28 PM CSTSevere Thunderstorm WarningOUNTillman62 min
Jan 4, 10:47 PM CSTFlash Flood WarningOUNPushmataha3 hr

Nearby

Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.